Tornadoes · United States · Virginia · 2017

EF1 tornado, Providence, Virginia, October 23, 2017

This EF1 tornado ran 0.6 miles across Grayson County on October 23, 2017, touching down at 5:53 PM EDT and reaching 150 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
October 23, 2017
Touchdown
5:53 PM EDT (21:53 UTC)
Lifted
5:54 PM EDT (21:54 UTC)
On the ground
1 minutes
Path length
0.6 miles (0.9 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Grayson County
Touchdown point
36.700, -81.021
Lift-off point
36.705, -81.013
Record number
1710231553-01

The damage survey

4 damage points were recorded along this path by NWS RNK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 104 mph.

  • Numerous 18" to 24" pines were snapped or uprooted along Scenic Road (Highway 94). One tree fell on a home, causing significant damage to the roof and porch.
  • Numerous pine trees snapped and uprooted along Possum Hollow Lane. One power pole was snapped. A tree fell onto a home causing roof damage.
  • Shingles were blown off of a single family home along Kettle Lane. Multiple softwood trees were snapped in the near vicinity.
  • Multiple trees along Twin Pond Road were snapped.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An upper level storm system moving toward the region from the south would interact with a closed upper level low moving through the Tennessee Valley. At the surface, a fast moving cold front moved into the region where a highly sheared environment was in place. These conditions triggered multiple severe thunderstorms and a two tornadoes in southwest Virginia.

A brief tornado touched down at 4:53PM (LST) in Grayson County near the Town of Providence on Twin Pond Lane. The tornado would travel about a third of a mile before lifting over Highway 94 near Mandolin Lane after being on the ground for only a minute. . Multiple residencies received some damage with one house being totaled by a tree falling through it and a barn being knocked down. Numerous trees were snapped or knocked over. No injuries were reported. The maximum path width was 150 yards and peak intensity was consistent with EF1 (86-110 MPH) damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at Oct 23, 4:00 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 23, 4:00 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
400 PM EDT Mon Oct 23 2017

.SYNOPSIS...
An intense strong cold front will move through the region this
evening and will move off the East Coast by Tuesday morning. A
similar scenario will play out next weekend with a warming trend
Thursday and Friday, followed by a cold frontal passage
Saturday and Sunday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 400 PM EDT Monday...

A strong autumn storm system is in the process of becoming
better organized as two separate low pressure systems, one over
the Ohio Valley and the other over the southern Appalachians
consolidate over the next 24 hours. Vigorous short wave trough
over the southern Appalachians is phasing with an approaching
upper level trough from the midwest, the culmination of the two
systems resulting in an intense surface front which is sweeping
east across the Southeast and Mid-Atlantic states. The airmass
ahead of this front is very moist with dewpoints in the 60s to
lower 70s and PWATs of 1.50 to 1.80. Combination of rich low
level moisture and highly sheared environment (0-1km SRH of
250-500 m2/s2) is supportive of shallow but intense low level
convective bands with embedded supercells.

Models indicate the surface front will rapidly move east through
the forecast area this evening, clearing the forecast area by
midnight. Threats until the frontal passage include heavy rain
and severe thunderstorms. Main thunderstorm and tornadic threat
will be east of the Blue Ridge with the heaviest rain threat
along the Blue Ridge where strong upslope southeast wind component
just ahead of the front will result high rain rates.

The rain will come to an end with the passage of the front
tonight. Except for lingering showers in the mountains, most
areas will experience partial clearing after midnight with the
formation of patchy fog.

The cold front will move off the coast on Tuesday, the upper
trough still positioned to our west. The center of this upper
trough will be situated over the Great Lakes and Ohio Valley
Region with the trough axis extending south along the
Mississippi River Valley. During the course of the day, these
features will make slow progression eastward, still poised west
of the forecast area through sunset. The bulk of the energy
associated with the low is progged to remain north and west of
our forecast area. As such, any shower activity will be mainly
confined to our west, but may still spread across our mountains
counties.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 330 PM EDT Monday...

Upper pattern will continue to favor a deep trof over the eastern part
of the country with below normal temperatures setting in. This will
bring generally quiet weather east of the Blue Ridge through midweek.
However, as the trof digs significant short wave energy will combine
with blustery upslope flow and some moisture in the boundary layer to
produce clouds and possibly a few sprinkles west of the Ridge. A wet
snowflake or two may also be spotted at the higher elevations. The trof
axis pushes through Wednesday night allowing for some upper ridging as
surface high pressure noses in form the southwest with drier conditions
and fair weather for the Appalachians and central mid Atlantic region
for Thursday.

The growing season will end October 25 west of the Blue Ridge, but to
the east this cold airmass will allow patchy frost to threaten plants
both Wednesday night and Thursday night. Expect lows generally in the
low to mid 30s west of the Ridge through the period, with middle/upper
30s to the east. Highs will be in the low/mid 60s east through midweek,
with some moderation to the west as readings go from the upper 40s to
lower 50s on Wednesday to the middle/upper 50s on Thursday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 330 PM EDT Monday...

The upper trof will reestablish itself as vigorous short wave energy
dives southward into the Ohio valley this weekend. So after a brief
moderation in temperatures back to near normal levels, another cold
front will move slowly across the region on Saturday followed by a
return to below normal temperatures for Sunday and into the first part
of next week. A good chance of showers will accompany the front as it
passes Saturday/Saturday night, followed by some upslope showers west
of the Blue Ridge driven by blustery northwest flow and vigorous short
wave energy aloft. Temperatures Sunday night will be cold enough to
support some flurries especially at the higher elevations. High
pressure builds on Monday with fair but chilly conditions expected.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

A strong cold front to the west is pushing toward the region.
Conditions ahead of the front are mostly MVFR to IFR in low
ceilings and reduced visibility in rain. A low level jet set up
ahead of the front will create wind shear conditions this
afternoon into evening. The threat does exist for thunder in
this highly sheared environment to occur ahead of the front as
well despite low instability. After the front passes, VFR
conditions should return to the TAF locations. The front will
arrive at the western border of the county warning area around
19-20Z and will exit through the east by 05-06Z.

Extended Aviation Discussion...

The region will be in the dry slot late Monday night and Tuesday
with conditions east of the Blue Ridge improving back to VFR. In
the mountains little to no improvement in expected. Much colder
air comes in for Tuesday and Wednesday. Scattered showers with
possible MVFR ceilings and visibilities are expected on
Wednesday across the region. Upper troughing remains over the
eastern United States keeping temperatures cool but with VFR
flying weather.

&&

.HYDROLOGY...
A general 1 to 2 inches of rain is expected with the passage of
this storm system. Main focus for excessive rainfall is along
along the Blue Ridge southwest of Roanoke, VA and into the
North Carolina Mountains where upwards of 5 inches is possible.
The excessive rainfall will likely result in flooding of small
streams and creeks in addition to a respectable rise on the
upper New River.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ015-016.
NC...Flash Flood Watch until 8 PM EDT this evening for NCZ001-002-
     018.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JR/PM
HYDROLOGY...JR/PM
Hazardous weather outlook, Oct 23, 2:07 PM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
207 PM EDT Mon Oct 23 2017

VAZ007-009>011-WVZ042>044-507-508-241815-
Tazewell-Smyth-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
207 PM EDT Mon Oct 23 2017

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a threat for minor flooding this afternoon and evening.
Rain, heavy at times, may lead to poor drainage flooding, especially
road side ditches and drains where leaves have come off the trees
and will result in clogged ditches and drains. The heaviest rain
will occur between 4PM and 10PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-241815-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
207 PM EDT Mon Oct 23 2017

...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

There is a slight risk for severe weather this afternoon and
evening. Thunderstorms with heavy rain and strong winds are likely
this afternoon with the primary threat between 4PM and 10PM. Some of
the storms may contain damaging winds. An isolated tornado is also
possible.

Rain, heavy at times, may lead to poor drainage flooding, especially
road side ditches and drains where leaves have come off the trees
and will result in clogged ditches and drains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ012>014-017>020-022>024-032>035-043>047-058-059-241815-
Wythe-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
207 PM EDT Mon Oct 23 2017

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe weather this afternoon and
evening. Thunderstorms with heavy rain and strong winds are likely
this afternoon with the primary threat between 4PM and 10PM. Some of
the storms may contain damaging winds. An isolated tornado is also
possible.

Rain, heavy at times, may lead to poor drainage flooding, especially
road side ditches and drains where leaves have come off the trees
and will result in clogged ditches and drains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-241815-
Ashe-Alleghany NC-Watauga-
207 PM EDT Mon Oct 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

There is a slight risk for severe weather this afternoon and
evening. Thunderstorms with heavy rain and strong winds are likely
this afternoon with the primary threat between 4PM and 10PM. Some of
the storms may contain damaging winds. An isolated tornado is also
possible.

Rain, heavy at times, will likely lead to poor drainage flooding,
especially road side ditches and drains where leaves have come off
the trees. A flash flood watch is in effect from 2 to 8 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ015-016-241815-
Grayson-Carroll-
207 PM EDT Mon Oct 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a slight risk for severe weather this afternoon and
evening. Thunderstorms with heavy rain and strong winds are likely
this afternoon with the primary threat between 4PM and 10PM. Some of
the storms may contain damaging winds. An isolated tornado is also
possible.

Rain, heavy at times, will likely lead to poor drainage flooding,
especially road side ditches and drains where leaves have come off
the trees. A flash flood watch is in effect from 2 to 8 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 23, 5:20 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
520 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLASH FLOOD      1 NW SUGAR GROVE        36.78N 81.41W
10/23/2017                   Smyth              VA   EMERGENCY MNGR

            PERSISTENT DOWNPOURS CAUSED SEVERAL CREEKS AND STREAMS TO
            FLOOD ROADWAYS IN THE SUGAR GROVE AREA OF SMYTH COUNTY.

&&

JMORROW
Local storm report, Oct 23, 5:22 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
522 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     NORTH WILKESBORO        36.17N 81.14W
10/23/2017                   Wilkes             NC   PUBLIC

            SEVERAL LARGE LIMBS DOWN.

&&

MBS
Local storm report, Oct 23, 5:25 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
525 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     WILKESBORO              36.14N 81.16W
10/23/2017                   WILKES             NC   CO-OP OBSERVER

            SIGNIFICANT TREE DAMAGE AND SOME STRUCTURAL DAMAGE TO A
            HOME.

&&

MBS
Local storm report, Oct 23, 5:27 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
527 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     6 SE WILBAR             36.20N 81.26W
10/23/2017                   Wilkes             NC   911 CALL CENTER

            A TREE WAS BLOWN DOWN ALONG OLD HIGHWAY 60.

0515 PM     TSTM WND DMG     2 SSW NORTH WILKESBORO  36.14N 81.16W
10/23/2017                   Wilkes             NC   911 CALL CENTER

            A TREE WAS BLOWN DOWN ONTO A POWERLINE NEAR THE COMMUNITY
            OF WILKESBORO.

&&

16
Local storm report, Oct 23, 5:30 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
530 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     3 E HAYS                36.26N 81.06W
10/23/2017                   Wilkes             NC   911 CALL CENTER

            THUNDERSTORM WINDS DOWNED TWO LARGE TREES AND A POWERPOLE
            ALONG LITTLE MOUNTAIN CHURCH ROAD.

&&

JMORROW
Local storm report, Oct 23, 5:53 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
553 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 NE BOONE              36.22N 81.66W
10/23/2017                   Watauga            NC   PUBLIC

            EXCESSIVE RUNOFF FROM A THUNDERSTORM CAUSED A STREAM TO
            OVERFLOW ITS BANKS,FLOODING PORTIONS OF EAST KING STREET
            IN BOONE, NC. A CAR WAS SHOWN STRANDED IN THAT
            INTERSECTION.

&&

JMORROW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Greensboro/Hi Pt, NC (KGSO), 12:00Z

9.9 hours before the tornado, 122 km from the path. October 23, 2017.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -43, lifted condensation level 597 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-10-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 202 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-43 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Greensboro/Hi Pt, NC (KGSO), 00:00Z

2.1 hours after it, 122 km from the path. October 24, 2017.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3 joules per kilogram, CIN -103, lifted condensation level 452 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-10-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 123 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-103 J/kg
Surface CAPE
26 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Hillsville (HLX), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Roanoke radar (KFCX), 75 km away, was scanning. The volume nearest the touchdown began at 21:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of October 23, 2017

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 232:28 AM CDTEF1Morgan, AL2.475
October 232:52 PM EDTEF1Spartanburg, SC12.7100$50,000
October 233:12 PM EDTEF2Spartanburg, SC3.03501$1.0 million
October 232:33 PM CDTEF1Cherokee, SC to NC21.8150$205,000
October 232:36 PM CDTEF2Cherokee, SC to NC4.9150$250,000
October 234:08 PM EDTEF1Cleveland, NC12.3100$100,000
October 234:37 PM EDTEF2Catawba, NC4.91,300$2.0 million
October 234:44 PM EDTEF1Alexander, NC6.5750
October 234:54 PM EDTEF1Alexander, NC8.2200
October 235:11 PM EDTEF1Wilkes, NC8.62751$1.0 million
October 236:33 PM EDTEF1Pulaski, VA1.3300$500,000
October 236:35 PM EDTEF1Montgomery, VA1.7300$100,000
October 2310:27 PM EDTEF1Horry, SC0.475$25,000
October 2311:45 PM EDTEF0Brunswick, NC0.450$7,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.